Maryland, 2011

Hail and Damaging Wind in Maryland, September 11, 2011

September 11, 2011 · NWS LWX · 3 events in 2 counties and zones

Upper-level low pressure triggered showers and thunderstorms on the 11th. A few thunderstorms produced damaging wind gusts and large hail due to colder air aloft associated with the upper-level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper-level low pressure triggered showers and thunderstorms on the 11th. A few thunderstorms produced damaging wind gusts and large hail due to colder air aloft associated with the upper-level low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 11, 1:58 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 11, 1:58 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT SUN SEP 11 2011

.SYNOPSIS...
WEAK SURFACE LOW PRESSURE WILL REMAIN NEARLY STATIONARY IN THE
REGION THROUGH TUESDAY. A COLD FRONT WILL CROSS THE REGION
WEDNESDAY EVENING BEFORE CANADIAN HIGH PRESSURE BUILDS LATE IN
THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
CONDITIONS CHANGING QUICKLY ACROSS THE MID-ATLC REGION...WITH A
NUMBER OF SHOWERS AND SHORT-LIVED THUNDERSTORMS. THE NRN VA BLUE
RIDGE HAS BEEN ONE MAIN FOCUS OF INITIATION AS NEAR-TERM GUIDANCE
HAS BEEN PREDICTING. A NUMBER OF OTHER CELLS HAVE BEEN DEVELOPING
ACROSS THE REGION...WITH SOME TRAINING EVIDENT. THIS WILL BE A
CONCERN OVER THE COURSE OF THE AFTN/EVE HRS...EVEN WITH WEAKER
RADAR RETURNS...GIVEN THE LOW FLASH FLOOD GUIDANCE THAT EXISTS
OVER PORTIONS OF THE AREA. ENOUGH INSTABILITY EXISTS FOR A FEW
SVR STORMS WITH DAMAGING WIND AND HAIL.

THE APPROACH OF A COMPACT UPPER VORT MAX WILL AID IN FORCING SOME
STRONGER CELLS AS WE HEAD INTO THE LATE AFTN/EVE HRS. RECENT HI-
RES NAM RUNS HAVE TARGETED NRN AND NERN MD FOR THE STRONGEST
ACTIVITY...SO LIKELY POPS COVER THIS REGION AND SURROUNDING AREAS
OF NRN VA. OUTSIDE OF THE METRO AREAS...EXPECTING SCATTERED TO
ISOLATED CONVECTION OVER THE NEXT SEVERAL HRS. BESIDES A HANDFUL
OF STRONG/SVR STORMS...ISOLATED/LOCALIZED FLASH FLOODING THE MAIN
WX CONCERNS WITH THIS ACTIVITY FOR THE REST OF TODAY.

TEMPS HAVE ABOUT HIT THEIR PEAK...CLIMBING JUST INTO THE L80S AS
SKIES FILL IN WITH CUMULUS. SFC DEWPOINTS WILL BE MAINTAINED IN
THE L-M60S...LESSER VALUES WEST OF THE BLUE RIDGE. OVERNIGHT LOWS
OUT WEST WILL DROP INTO THE 50S BECAUSE OF THIS...WHILE THE ERN
HALF OF THE CWA WILL SEE TEMPS GRADUALLY DECREASE TOWARD THE
L-M60S OVERNIGHT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SHRTWV TROF RESPONSIBLE FOR AFTN TSTMS ON MON WILL VACATE QUICKLY
MON NGT. PD FROM MON NGT THRU TUE NGT SHUD RMN DRY AS FCST AREA
WILL BE LOCATED BTWN UPR WAVES WITH NO APPRECIABLE SFC BNDRYS TO
FOCUS CNVCTV DVLPMT. A TERRAIN-INDUCED TSTM CANNOT BE RULED OUT...
BUT CVRG OF ANY SUCH TSTMS WILL BE MINIMAL. MAXIMA WILL BE IN LOW-
MID 80S...MINIMA IN UPR 50S-MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
CDFNT ASSOCIATED WITH MON-TUE SHRTWV TROF WILL STALL IN SWRN PA AS
ITS UPPER SUPPORT WANES. STG UPR LOPRES WILL DIG SEWD INTO GRTLKS
RGN BY WED MRNG AND WILL PROVIDE NEXT OPPORTUNITY FOR PCPN AS
STALLED CDFNT BCMS ASSOCIATED WITH THIS NEW SYSTEM.

PRE-FRONTAL SFC TROF WILL MOVE INTO FCST AREA WED AFTN AND COULD
PROVIDE SUFFICIENT CNVGNC FOR ISOLD TO SCT CNVCTN. CDFNT WILL
OVERTAKE SFC TROF BY WED EVE AND WILL CROSS THRU RGN WHEN
STABILITY WILL BE ON THE INCR. THUS...ONLY LOW POPS MAINTAINED WED
NGT.

EXPANSIVE HIPRES WILL BUILD IN THE WAKE OF THE BNDRY AND WILL
CONTROL MID-ATLC WX FOR RMNDR OF THE WKEND. A COOLER AND DRIER AMS
WILL SUPPLANT THE WARM AND MOIST AMS OF EARLIER IN THE WK...WITH
AUTUMN-LIKE MAXIMA IN THE 60S AND LOWS IN THE 40S COMMON.

FRONTAL BNDRY WILL STALL TO THE S OF FCST AREA. WARM AIR ADVCTN
ALONG AND N OF STALLED BNDRY MAY SUPPORT LGT RAIN ACRS FAR SRN
ZONES LATE IN THE WK.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW STRATUS HAS FINALLY DISSIPATED OVER NERN MD /KBWI-KMTN/ JUST
IN TIME FOR A NUMBER OF SHOWERS AND TSTMS TO BEGIN DEVELOPING OFF
TO THE WEST...MOVING ENE. ISOLATED CONVECTION WILL BE THE MAIN
CONCERN OVER THE NEXT SEVERAL HRS...BEGINNING AS A HANDFUL OF
CELLS AND POSSIBLY BECOMING MORE ORGANIZED TOWARD THE EVE HRS.
EACH OF THE AREA AIRPORTS MAY SEE A BRIEF PERIOD WHERE THEY ARE
AFFECTED DIRECTLY OR NEARBY FROM TSTM ACTIVITY...SO TEMPO GROUPS
ARE IN THE CURRENT TAF CYCLE.

THIS ACTIVITY SHOULD DISSIPATE WITHIN A COUPLE OF HRS AFTER SUNSET
AS IT MOVES TOWARD THE CHESAPEAKE BAY AND AREAS TO THE EAST. SKIES
WILL GRADUALLY CLEAR OUT...AND AREAS OF FOG ARE EXPECTED TO
DEVELOP...ESPECIALLY WHERE RAIN FELL EARLIER.

MORE MID CLOUDS WILL BEGIN TO STREAM IN FROM THE WEST ON MON
AFTN...WITH ONLY ISOLATED SHOWERS EXPECTED ACROSS THE REGION.

GENLY LGT SWLY WINDS XPCD AT ALL TERMINALS MON NGT-WED NGT. TSTMS
PSBL WED AFTN ALONG PRE-FRONTAL TROF...BUT CVRG LKLY TO BE SCT IN
NATURE. CDFNT CROSSES ALL TERMINALS WED NGT...WITH NLY FLOW AND
SFC HIPRES ARRIVING IN ITS WAKE.

&&

.MARINE...
LIGHT WINDS OVER THE WATERS...MAINLY FROM A WEAK ELY DIRECTION
AFTER A CLOUDY MORNING. SCATTERED CUMULUS DEVELOPING ACROSS THE
MARINE ZONES WITH A FEW SHOWERS AND STORMS NEARING THE NRN BAY.
MORE ACTIVITY WILL DEVELOP LATE THIS AFTN/EVE WITH SMW AND MWS-
THRESHOLD WIND GUSTS POSSIBLE.

GENLY LGT SWLY WINDS XPCD ON WATERS MON NGT-WED NGT. CDFNT CROSSES
THE WATERS LATE WED NGT. NLY FLOW IN ITS WAKE MAY CHANNEL IN MD
CHSPK BAY. IN ADDITION...COLD AIR ADVCTN ATOP RELATIVELY WARM
WATERS WILL LEAD TO MIXING OF BNDRY LYR AND INCRGLY GUSTY WINDS.
SMALL CRAFT ADZY MAY BE NEEDED THU AFTN THRU MUCH OF THE WKEND.

&&

.HYDROLOGY...
MDT FLOODING CONTINUES ALONG THE SUSQUEHANNA RVR IN HARFORD COUNTY
EARLY THIS MORNING. WATER LVLS WILL CONT TO DECR...FALLING BLW FLOOD
STAGE ON MON.

TSTMS XPCD TO INCR IN CVRG THIS AFTN AND EVE...LKLY IMPACTING
AREAS THAT HAVE ACQUIRED SGFNT RAINFALL DURG THE LAST WK. FLASH
FLOOD WATCH HAS BEEN CONTD THRU LATE TNGT AS A RESULT OF FCSTD
TSTMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ004>007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ052>055-
     057.
WV...NONE.
MARINE...NONE.

&&

GMS/KRAMAR
Hazardous weather outlook, Sep 11, 1:33 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SUN SEP 11 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
233 PM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

THUNDERSTORMS ALSO COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD
TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
OUTLOOK AREA FROM 12 PM TO MIDNIGHT.

MINOR TO MODERATE RIVER FLOODING IS EXPECTED ALONG THE
SUSQUEHANNA RIVER IN HARFORD COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH MONDAY ALONG
THE SUSQUEHANNA RIVER IN HARFORD COUNTY MARYLAND.

A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY THROUGH SATURDAY
FOR PORTIONS OF THE WATERS IN THE WAKE OF A COLD FRONT PASSAGE.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
233 PM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. A FEW STORMS COULD
BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

THUNDERSTORMS ALSO COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD
TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FROM 12 PM TO
MIDNIGHT EAST OF A LINE FROM FREDERICKSBURG VIRGINIA TO FREDERICK
MARYLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

KRAMAR

In the hours before

Special weather statement, Sep 11, 1:44 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT SUN SEP 11 2011

VAZ042-111900-
LOUDOUN VA-
244 PM EDT SUN SEP 11 2011

...STRONG THUNDERSTORM TO AFFECT LOUDOUN COUNTY...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG WIND GUST WITH A
THUNDERSTORM 5 MILES WEST OF ARCOLA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE ARCOLA....ALDIE...AND SOUTH RIDING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3897 7751 3891 7751 3892 7761 3896 7764
TIME...MOT...LOC 1844Z 268DEG 15KT 3894 7761

STRONG
Special weather statement, Sep 11, 1:53 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SUN SEP 11 2011

MDZ010-011-014-111930-
HOWARD MD-ANNE ARUNDEL MD-SOUTHERN BALTIMORE MD-
253 PM EDT SUN SEP 11 2011

...STRONG THUNDERSTORM TO AFFECT EASTERN HOWARD...NORTHERN ANNE ARUNDEL
AND SOUTHERN BALTIMORE COUNTIES...

AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF ELKRIDGE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BWI AIRPORT...PUMPHREY AND FERNDALE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3924 7665 3916 7662 3913 7683 3921 7687
TIME...MOT...LOC 1853Z 262DEG 11KT 3919 7676

STRONG

The radar

The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Anne Arundel

When
September 11, 2:11 PM EST
Where
Anne Arundel County, 0.66 mi N of (Bwi)baltmor-Wshngtn
Measured
1 in hail
Reported by
ASOS
Coordinates
39.179, -76.670

Quarter sized hail was reported at BWI Airport.

Hail, Anne Arundel

When
September 11, 2:12 PM EST
Where
Anne Arundel County, 0.66 mi N of (Bwi)baltmor-Wshngtn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.179, -76.668

Quarter sized hail was reported at the BWI Airport.

Thunderstorm Wind, Carroll

When
September 11, 8:07 PM EST
Where
Carroll County, 0.87 mi NW of Day
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.390, -77.060

Two trees were down near the intersection of Woodbine Road and Hoods Mill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346853, 346854, 346856.